A finite element method for interface problems in domains with smooth boundaries and interfaces. (English) Zbl 0868.65081

The authors give an analysis of a finite element method for nonhomogeneous second-order elliptic interface problems on smooth domains. It is shown that when the smooth domain is replaced by the polygonal domain and the boundary data are transferred in a natural way, the finite element method applied to the perturbed problem is optimal order accurate. Linear finite elements on quasiuniform triangulations are used. The considered approximation is shown to be robust in the regularity of the boundary data in the sense that the obtained optimal order accuracy proves to be similar for both the modified and the original problem.


65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
35J25 Boundary value problems for second-order elliptic equations
65N50 Mesh generation, refinement, and adaptive methods for boundary value problems involving PDEs
Full Text: DOI


[1] I. Babuška, The finite element method for elliptic equations with discontinuous coefficients, Computing 5 (1970) 207–213. · Zbl 0199.50603
[2] G. Baker, Projection methods for boundary value problems for equations of elliptic and parabolic type with discontinuous coefficients, Ph.D. thesis, Cornell University (1973).
[3] J. W. Barrett and C. M. Elliott, Fitted and unfitted finite element methods for elliptic equations with smooth interfaces, IMA J. Numer. Math. 7 (1987) 283–300. · Zbl 0629.65118
[4] J. H. Bramble, T. Dupont and V. Thomée, Projection methods for Dirichlet’s problem in approximating polygonal domains with boundary value corrections, Math. Comp. 26 (1972) 869–879. · Zbl 0279.65094
[5] J. H. Bramble and J. T. King, A robust finite element method for nonhomogeneous Dirichlet problems in domains with curved boundaries, Math. Comp. 63 (1994) 1–17. · Zbl 0810.65104
[6] J. H. Bramble and J. Pasciak, A boundary parametric approximation to the linearized scalar potential magnetostatic field problem, Appl. Numer. Math. 1 (1985) 493–514. · Zbl 0619.65113
[7] J. H. Bramble and J. Xu, Some estimates for a weightedL 2 projection, Math. Comp. 56 (1991) 463–476. · Zbl 0722.65057
[8] P. L. Butzer and H. Berens,Semigroups of Operators and Approximation (Springer, Berlin, 1967). · Zbl 0164.43702
[9] P. G. Ciarlet, Basic error estimates for elliptic problems, in:Handbook of Numerical Analysis, eds. P. G. Ciarlet and J. L. Lions (North-Holland, Amsterdam, 1991) pp. 17–351. · Zbl 0875.65086
[10] P. G. Ciarlet and P. A. Raviart, The combined effect of curved boundaries and numerical integration in isoparametric finite element methods, in:The Mathematical Foundations of the Finite Element Method with Applications, ed. A. K. Aziz (Academic Press, New York, 1972) pp. 409–474. · Zbl 0262.65070
[11] T. Dupont,L 2 error estimates for projecting methods for parabolic equations in approximating domains, in:Mathematical Aspects of Finite Elements in Partial Differential Equations, ed. C. de Boor (Academic Press, New York, 1974) pp. 313–352.
[12] M. Feistauer and V. Sobotíková, Finite element approximation of nonlinear elliptic problems with discontinuous coefficients, RAIRO Model. Math. Anal. Numer. 24 (1990) 457–500.
[13] C. I. Goldstein, The solution of exterior interface problems using a variational method with Lagrange multipliers, J. Math. Anal. Appl. 97 (1983) 480–508. · Zbl 0581.65076
[14] P. Grisvard, Behavior of the solution of an elliptic boundary value problem in a polygonal or polyhedral domain, in:Numerical Solution of Partial Differential Equations III, ed. B. Hubbard (Academic Press, 1976) pp. 207–274.
[15] P. Grisvard,Elliptic Problems in Nonsmooth Domains (Pitman Publishing, London, 1985). · Zbl 0695.35060
[16] J. T. King, A quasioptimal finite element method for elliptic interface problems, Computing 15 (1975) 127–135. · Zbl 0325.65052
[17] J. L. Lions and E. Magenes,Nonhomogeneous Boundary Value Problems and Applications I (Springer, Berlin, 1972).
[18] R. C. MacCamy and S. P. Marin, A finite element method for exterior interface problems, Int. J. Math. Math. Sci. 3 (1980) 311–350. · Zbl 0429.65108
[19] J. A. Roitberg and Z. G. Seftel, A theorem on homeomorphisms for elliptic systems and its applications, Math. USSR-Sb. 7 (1969) 439–465. · Zbl 0191.11903
[20] A. Ženíšek, Nonhomogeneous boundary conditions and curved triangular finite elements, Appl. Math. 26 (1981) 121–141.
[21] A. Ženíšek, The finite element method for nonlinear elliptic equations with discontinuous coefficients, Numer. Math. 58 (1990) 51–77. · Zbl 0709.65081
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.